Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 229, NWS Nashville, TN

August 19, 2002Fentress County, Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 19, 2002, 2:47 PM CDT for Fentress County, Overton County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2002, 2:47 PM CDT (19:47 UTC)
Expired
Aug 19, 2002, 3:15 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Fentress County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 131 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS54 KOHX 191947
SVRBNA
TNC049-133-192015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
241 PM CDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE
  EASTERN OVERTON COUNTY IN TENNESSEE

* UNTIL 315 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EXTREME EAST CENTRAL OVERTON COUNTY...OR
  10 MILES EAST OF LIVINGSTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILDER BY 315 PM CDT
  CRAWFORD BY 315 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:35 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 19, 2:35 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT MON AUG 19 2002

CURRENT...LINE OF CONVECTION HAS BEEN PUSHING S FROM KY BUT DYING ON
THE WESTERN END.  THIS IN CONJUNCTION W/ OUTFLOW FROM OVERNITE MCS.
TSTMS OVER SE SECIONS HAVE DISSIPATED.  TEMPS IN 80S W/ A 90 AT M54.

FORECAST...WILL KEEP ISOLATED EVE TSTMS IN AGAIN.  FRONTAL SYSTEM TO
N WILL NOT MAKE IT DOWN.  QUESTION AS TO HOW MUCH DRYING OCCURS FORM
H850-H7 TO SQUELCH CONVECTION FOR TUE.  POPS FOR BNA RANGE FROM 0
NGM...TO 10 ETA...TO 30 AVN.  WOULD NOT BE SURPRISED TO SEE ISOLATED
ACTIVITY TOMORROW AFTERNOON...BUT...DO NOT HAVE IN FORECAST AND
RATHER THAN FLIP-FLOP...WILL LEAVE OUT.  DRING AND WARMER CONDTIONS
WILL TAKE OVER THEREAFTER AS UPPER RIDGE BUILDS.  WILL TAKE OUT
MENTION FOR WED.

AS FOR TEMPS...WILL RAISE FWC MINS FOR TUE NITE...OTHERWISE OK.

BNA BB 72/92/72/95 2111
CSV BB 66/86/66/90 2111

.BNA...NONE.

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:14 PM CDTSevere Thunderstorm WarningOHXFranklin, Grundy31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.